Maryland, 2008

Damaging Wind in Maryland, April 11, 2008

April 11, 2008 · NWS LWX · 1 event in 1 county or zone

A warm front moved north of the region April 11th. Scattered showers and thunderstorms developed in the wake of the warm front in advance of a strengthening cold front to the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front moved north of the region April 11th. Scattered showers and thunderstorms developed in the wake of the warm front in advance of a strengthening cold front to the west. Several strong to severe thunderstorms developed along the front, producing damaging winds in portions of Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 11, 7:55 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 11, 7:55 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
855 PM EDT FRI APR 11 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY. AN UPPER LEVEL
LOW WILL BRING COOLER AND UNSETTLED CONDITIONS SUNDAY AND MONDAY.
HIGH PRESSURE IS EXPECTED TO RETURN BY THE MIDDLE OF NEXT
WEEK...PROVIDING WARMER AND DRY CONDITIONS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
NOT MUCH CHG EXPECTED TO CURR PKG. PLANNING ON GOING WITH AREAL
COVERAGE DESCRIPTORS FOR PRECIP OVERNIGHT. CDFNT SLATED TO BE JUST W
OF DC BALT BY MORNING. MOISTURE LVLS DECREASE AS DOES INSTAB. NOT
EXPECTING MUCH IN THE WAY OF HEAVY ACTIVITY. ONE SVR REPORT CAME IN
SO FAR THIS EVENING.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
THE FRONT SHOULD BE OVER THE BLUE RIDGE BY 12Z SATURDAY MORNING.
CONVECTIVE POTENTIAL WILL PRIMARILY DEPEND ON HOW MUCH THE FRONT
STRETCHES AND STALLS OVER THE REGION SATURDAY. SPC DAY 2 SLIGHT RISK
GOES NORTH INTO LOWER SOUTHERN MARYLAND WITH THE GENERAL THUNDER
OUTLOOK JUST WEST OF THE BLUE RIDGE. BECAUSE THE FRONT IS NOT MOVING
EAST VERY FAST...COLD ADVECTION DOES NOT GAIN CONTROL. THIS SHOULD
ALLOW TEMPERATURES TOMORROW TO REACH BACK INTO THE MID 70S EAST OF
THE BLUE RIDGE. ALSO...CLOUDS ARE EXPECTED TO STICK AROUND TOMORROW.
THIS COULD BECOME MORE COMPLICATED IF THE FRONT SPEEDS UP OR STALLS
FURTHER SOUTHEAST. MOS TEMPERATURE GUIDANCE SHOWED THIS
DISCREPANCY...WITH MET BEING SEVERAL DEGREES WARMER THAN THE MAV.
CHOSE THE MIDDLE GROUND...LEANING ON THE WARMER SIDE FOR EAST OF THE
RIDGE. GUSTY WINDS AROUND 20 KNOTS CAN ALSO BE EXPECTED.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
12Z GFS AND GFS ENSEMBLE MEAN MOVE THE COLD FRONT ACROSS LOWER
SOUTHERN MARYLAND AND THE LOWER MARYLAND CHESAPEAKE BAY SATURDAY
EVENING. THIS IS WHERE ONGOING CONVECTION WILL LINGER EARLY IN THE
EVENING BEFORE EXITING THE CWA. ALOFT...STRONG AGREEMENT EXISTS
AMONG THE MODELS AND ENSEMBLES IN AN UPPER TROUGH DIGGING SOUTH INTO
THE MID ATLANTIC AND SOUTHEAST CONUS SUNDAY...AND LINGERING INTO
EARLY NEXT WEEK. 500 MB HEIGHTS SUNDAY AFTERNOON ARE FORECAST TO BE
CLOSE TO 540 DM ACROSS THE MID ATLANTIC...SLOWLY RISING MONDAY INTO
TUESDAY. WITH COLD AIR ALOFT IN PLACE AND CLOSE PROXIMITY TO THE
UPPER TROUGH...SUNDAY WILL BE CHARACTERIZED BY PLENTY OF CLOUDS AND
SCATTERED SHOWERS ESPECIALLY IN THE AFTERNOON. HAVE INCREASED POPS
ACROSS THE CWA SUNDAY AFTERNOON AND LINGERED INTO THE EVENING BEFORE
THE SUN SETS. WHILE COVERAGE MAY BE LESS OVERNIGHT
SUNDAY...INFLUENCE FROM THE UPPER TROUGH COULD KEEP ISOLATED SHOWERS
ACROSS THE AREA /WHICH COULD BE SNOW SHOWERS ACROSS HIGHER
ELEVATIONS/. MODELS AND ENSEMBLES SHIFT ANY FAVORABLE LIFT MORE
CLOSELY CONNECTED TO THE UPPER TROUGH A LITTLE FURTHER SOUTH OF OUR
CWA ON MONDAY. YET...WITH COLD AIR ALOFT LINGERING...A PLETHORA OF
CLOUDS WILL CONTINUE AND THERE STILL MAY BE ISOLATED SHOWERS. HAVE
BROADBRUSHED A 20 POPS ACROSS THE CWA ATTM. PREFER THE SOLUTION OF
THE UPPER TROUGH BEING KICKED EAST INTO THE WESTERN ATLANTIC TUESDAY
INTO WEDNESDAY...AS AN UPPER RIDGE BUILDS EAST TOWARD THE MID
ATLANTIC. 00Z ECMWF ISNT AS PROGRESSIVE IN KICKING THE UPPER TROUGH
EAST AND TILTS MORE MOISTURE BACK INTO OUR CWA WEDNESDAY INTO
THURSDAY. HAVE KEPT FORECAST DRY ATTM...WITH GFS AND GFS ENSEMBLES
HIGHLIGHTING HEIGHT RISES AS A RIDGE BUILDS EAST. THIS WILL ALSO
BRING TEMPERATURES BACK NEAR CLIMATOLOGY OVER THE COOLER EARLY WEEK
VALUES. GFS INDICATES A WEAK SHORTWAVE AFFECTING THE CWA ON FRIDAY.
WHETHER OR NOT IT IMPACTS THE CWA DEPENDS ON HOW STRONG THE RIDGING
IS ACROSS OUR CWA. FOLLOWED HPC GUIDANCE FOR POPS RELEGATED TO THE
MTNS AROUND 20 PCT.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
INCREASED SOUTHERLY FLOW WILL CONTINUE THROUGH THE EVENING.
LOCALIZED IFR FLIGHT RESTRICTIONS POSSIBLE WITH SHOWERS AND
THUNDERSTORMS. CONFIDENCE IS STILL NOT HIGH ENOUGH TO CARRY A
PREDOMINANT MENTION OF SHOWERS AND THUNDERSTORMS...SO ONLY VICINITY
SHOWERS WITH CB NOTED THIS PACKAGE. GFSLAMP INDICATES THE POTENTIAL
FOR LOW CEILINGS AND VISIBILITIES AT KMTN WITH MORE OF A
SOUTHEASTERLY COMPONENT. DID NOT GO AS PESSIMISTIC AS GFSLAMP WITH
THE 18Z TAF PACKAGE...BUT DID CARRY A TEMPO GROUP FOR MVFR
VISIBILITIES AND IFR CEILINGS. SHOWERS AND MAYBE A FEW THUNDERSTORMS
ARE POSSIBLE AGAIN SATURDAY MORNING. WINDS WILL SHIFT FROM SOUTH TO
WEST SATURDAY AFTERNOON. THESE MAY AGAIN BE GUSTY...POSSIBLY TO 20
KNOTS.

AN UPPER TROUGH WILL KEEP UNSETTLED CONDITIONS ACROSS THE TERMINALS
SUNDAY INTO MONDAY. SHOWERS WILL HAVE THE POTENTIAL TO PRODUCE MVFR
CONDITIONS. HIGH PRESSURE IS EXPECTED DURING THE MIDDLE OF NEXT
WEEK.

&&

.MARINE...
SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH SATURDAY EVENING.
WILL NEED TO KEEP AN EYE OVER THE WATERS THIS EVENING AND OVERNIGHT
FOR STRONGER STORMS THAT MAY PROMPT MARINE HAZARDS.

MODELS INDICATE THAT A SMALL CRAFT ADVISORY MAY BE NECESSARY MONDAY
INTO TUESDAY. INCREASED WINDS INTO THE 15 TO 20 KT RANGE DURING THAT
TIME.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT SATURDAY FOR ANZ530>537.

&&

SYNOPSIS...PELOQUIN
NEAR TERM...RDH
SHORT TERM...SAR
LONG TERM...PELOQUIN
AVIATION...SAR/PELOQUIN
MARINE...SAR/PELOQUIN
Hazardous weather outlook, Apr 11, 2:28 PM EST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
328 PM EDT FRI APR 11 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
328 PM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND
MARYLAND PORTION OF THE CHESAPEAKE BAY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL BRING SOME SHOWERS AND THUNDERSTORMS ACROSS THE
OUTLOOK AREA SATURDAY. A FEW THUNDERSTORMS WILL HAVE THE POTENTIAL
TO PRODUCE DAMAGING WINDS. THIS IS MOST LIKELY DURING THE
AFTERNOON AND EARLY EVENING ALONG AND TO THE EAST OF INTERSTATE
95.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-121000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
328 PM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL APPROACH THE OUTLOOK AREA TONIGHT...BRINGING
SOME SHOWERS AND THUNDERSTORMS. WHILE SEVERE WEATHER IS NOT
EXPECTED...A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EVENING
WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Apr 11, 6:45 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
745 PM EDT FRI APR 11 2008

MDZ003-VAZ027-028-030-WVZ050>052-055-120030-
WASHINGTON MD-WARREN VA-SHENANDOAH VA-HARDY WV-HAMPSHIRE WV-
BERKELEY WV-MORGAN WV-FREDERICK VA-
745 PM EDT FRI APR 11 2008

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...WARREN...SHENANDOAH...
HARDY...HAMPSHIRE...BERKELEY...MORGAN AND FREDERICK COUNTIES...

AT 745 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES NORTHWEST OF BLOOMERY TO 6 MILES WEST OF
MATHIAS...MOVING EAST AT 52 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...
FREQUENT LIGHTNING STRIKES...SMALL HAIL AND WIND GUSTS TO 50 MPH.

THE COMMUNITIES OF MATHIAS...MARTINSBURG...STRASBURG...
WILLIAMSPORT...INWOOD AND STEPHENS CITY WILL BE AFFECTED BY THESE
STORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

HTS
Local storm report, Apr 11, 6:56 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
756 PM EDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     VANDERPOOL              38.37N 79.63W
04/11/2008                   HIGHLAND           VA   COUNTY OFFICIAL

            POWERLINES DOWN DUE TO HIGH WINDS ALONG ROUTE 84.

&&

HITCHENS
Special weather statement, Apr 11, 7:36 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
836 PM EDT FRI APR 11 2008

MDZ003>005-VAZ027>031-041-042-WVZ052-053-120130-
WASHINGTON MD-CARROLL MD-FREDERICK MD-PAGE VA-FAUQUIER VA-WARREN VA-
SHENANDOAH VA-CLARKE VA-LOUDOUN VA-JEFFERSON WV-BERKELEY WV-
FREDERICK VA-
836 PM EDT FRI APR 11 2008

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...CARROLL...FREDERICK...
PAGE...FAUQUIER...WARREN...SHENANDOAH...CLARKE...LOUDOUN...
JEFFERSON...BERKELEY AND FREDERICK COUNTIES...

AT 836 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WILLIAMSPORT TO MOUNT CLIFTON...MOVING EAST AT
43 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...
NUMEROUS LIGHTNING STRIKES...AND WIND GUSTS TO BETWEEN 40 AND 50
MPH. LOCAL RAINFALL OF A HALF INCH TO ONE INCH WILL BE POSSIBLE.
PONDING OF WATER ALONGSIDE ROADS AND IN LOW LYING OR POOR DRAINAGE
AREAS MAY RESULT.

THE COMMUNITIES OF BUNKER HILL...HALFWAY...HAGERSTOWN...
MAURERTOWN...FRONT ROYAL...WINCHESTER...BOYCE...AND FREDERICK CITY
WILL BE AFFECTED BY THESE STORMS THROUGH 9:30 PM.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM TO
BE STRUCK BY LIGHTNING. IF THREATENING WEATHER APPROACHES...MOVE
INDOORS AND AWAY FROM WINDOWS UNTIL THE STORMS PASS.

HTS
Special weather statement, Apr 11, 8:17 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
917 PM EDT FRI APR 11 2008

MDZ003>005-009-VAZ030-031-040>042-052-WVZ053-120200-
WASHINGTON MD-CARROLL MD-FREDERICK MD-MONTGOMERY MD-RAPPAHANNOCK VA-
FAUQUIER VA-WARREN VA-CLARKE VA-LOUDOUN VA-JEFFERSON WV-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
917 PM EDT FRI APR 11 2008

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...CARROLL...FREDERICK
MARYLAND...UPPER MONTGOMERY...RAPPAHANNOCK...FAUQUIER...WARREN...
CLARKE...LOUDOUN...JEFFERSON AND PRINCE WILLIAM COUNTIES...

AT 917 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SMITHSBURG TO FOURWAY...MOVING EAST AT 41 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...
CLOUD TO GROUND LIGHTNING STRIKES...AND WIND GUSTS TO BETWEEN 40 AND
50 MPH. LOCAL RAINFALL OF A HALF INCH TO ONE INCH WILL BE POSSIBLE.
PONDING OF WATER ALONGSIDE ROADS AND IN LOW LYING OR POOR DRAINAGE
AREAS MAY RESULT.

THE COMMUNITIES OF CRESTHILL...PARIS...LEESBURG...LOVETTSVILLE...
BRUNSWICK...THURMONT...TANEYTOWN...AND POOLESVILLE WILL BE AFFECTED
BY THESE STORMS THROUGH 10 PM.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM TO
BE STRUCK BY LIGHTNING. IF THREATENING WEATHER APPROACHES...MOVE
INDOORS AND AWAY FROM WINDOWS UNTIL THE STORMS PASS.

HTS
Special weather statement, Apr 11, 8:54 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
954 PM EDT FRI APR 11 2008

DCZ001-MDZ004>006-009>011-013-VAZ041-042-052>054-120230-
DISTRICT OF COLUMBIA DC-CARROLL MD-NORTHERN BALTIMORE MD-FREDERICK MD-
HOWARD MD-MONTGOMERY MD-PRINCE GEORGES MD-FAUQUIER VA-LOUDOUN VA-
SOUTHERN BALTIMORE MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
954 PM EDT FRI APR 11 2008

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...CARROLL...BALTIMORE COUNTY...FREDERICK...HOWARD...
MONTGOMERY...PRINCE GEORGES...FAUQUIER...LOUDOUN...PRINCE WILLIAM
AND FAIRFAX COUNTIES AS WELL AS BALTIMORE CITY...

AT 954 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES SOUTHWEST OF HARNEY TO 3 MILES NORTHEAST
OF NEW MARKET TO MIDLAND...MOVING NORTHEAST AT 50 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...
CLOUD TO GROUND LIGHTNING STRIKES...AND WIND GUSTS TO BETWEEN 40 AND
50 MPH. LOCAL RAINFALL OF A HALF INCH TO ONE INCH WILL BE POSSIBLE.
PONDING OF WATER ALONGSIDE ROADS AND IN LOW LYING OR POOR DRAINAGE
AREAS MAY RESULT.

THE COMMUNITIES OF STERLING...NEW WINDSOR...CATLETT...UNIONTOWN...
SUDLEY...DARNESTOWN...ROCKVILLE...OAK  GROVE...WAGNERS MILL...
MANASSAS...FAIRFAX... AND WINFIELD WILL BE AFFECTED BY THESE STORMS
THROUGH 1030 PM.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM TO
BE STRUCK BY LIGHTNING. IF THREATENING WEATHER APPROACHES...MOVE
INDOORS AND AWAY FROM WINDOWS UNTIL THE STORMS PASS.

HTS
Special weather statement, Apr 11, 9:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 PM EDT FRI APR 11 2008

DCZ001-MDZ010-011-013-014-120300-
DISTRICT OF COLUMBIA DC-HOWARD MD-ANNE ARUNDEL MD-PRINCE GEORGES MD-
SOUTHERN BALTIMORE MD-
1030 PM EDT FRI APR 11 2008

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
HOWARD...ANNE ARUNDEL...PRINCE GEORGES AND SOUTHERN BALTIMORE
COUNTIES...

AT 1030 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
ORIENTED NORTH-SOUTH ALONG INTERSTATE 95 BETWEEN BALTIMORE AND
WASHINGTON MOVING EAST AT 40 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND
FREQUENT CLOUD-TO-GROUND LIGHTNING.

THE DISTRICT OF COLUMBIA...SOUTHEASTERN HOWARD...ANNE
ARUNDEL...NORTHERN PRINCE GEORGES...SOUTHEASTERN BALTIMORE COUNTIES
AND THE CITY OF BALTIMORE WILL BE AFFECTED BY THESE STORMS THROUGH
1100 PM EDT.

The radar

The Sterling radar (KLWX), 32 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
April 11, 9:30 PM EST
Where
Montgomery County, 1.19 mi SE of Woodhaven
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
38.987, -77.115

Broadcast media reported a tree down onto a parked car and a house roof along Bradley Blvd. near Wilson Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93402.